Course Hero Logo

A patient has a 9 year history of a seizure disorder

Course Hero uses AI to attempt to automatically extract content from documents to surface to you and others so you can study better, e.g., in search results, to enrich docs, and more. This preview shows page 73 - 75 out of 312 pages.

A patient has a 9-year history of a seizure disorder that has been managed well with oralphenytoin (Dilantin) therapy. He is to be NPO (consume nothing by mouth) for surgery inthe morning. What will the nurse do about his morning dose of phenytoin?a.Give the same dose intravenously.b.Give the morning dose with a small sip of water.c.Contact the prescriber for another dosage form of the medication.d.Notify the operating room that the medication has been withheld.ANS: CIf there are any questions about the medication order or the medication prescribed, contactthe prescriber immediately for clarification and for an order of the appropriate dose formof the medication. Do not change the route without the prescriber’s order. There is anincreased risk of seizure activity if one or more doses of the AED are missed.DIF:Cognitive Level: Applying (Application)TOP: Nursing Process: ImplementationMSC: NCLEX: Physiological Integrity: Pharmacological and Parenteral Therapies5.The nurse is monitoring a patient who has been taking carbamazepine (Tegretol) for 2months. Which effects would indicate that autoinduction has started to occur?a.The drug levels for carbamazepine are higher than expected.b.The drug levels for carbamazepine are lower than expected.c.The patient is experiencing fewer seizures.d.The patient is experiencing toxic effects from the drug.ANS: BWith carbamazepine, autoinduction occurs and leads to lower than expected drugconcentrations. Therefore, the dosage may have to be adjusted with time. The otheroptions are incorrect.DIF:Cognitive Level: Understanding (Comprehension)TOP: Nursing Process:EvaluationMSC: NCLEX: Physiological Integrity: Pharmacological and Parenteral Therapies6.The nurse is giving an intravenous dose of phenytoin (Dilantin). Which action is correctwhen administering this drug?a.Give the dose as a fast intravenous (IV) bolus.b.Mix the drug with normal saline, and give it as a slow IV push.c.Mix the drug with dextrose (D5W), and give it as a slow IV push.d.Mix the drug with any available solution as long as the administration rate iscorrect.ANS: BIntravenous phenytoin is givenonlywith normal saline solution to prevent precipitationformation caused by incompatibilities. The IV push dose must be given slowly (notexceeding 50 mg/min in adults), and the patient must be monitored for bradycardia anddecreased blood pressure.DIF:Cognitive Level: Applying (Application)Chapter 14 - Antiepileptic Drugs71Pharmacology and the Nursing Process 9th Edition 9780323529495Stuvia.com - The Marketplace to Buy and Sell your Study MaterialDownloaded by: dntxfallen | [email protected]Distribution of this document is illegalDownloaded by Callie Wheeler ([email protected])lOMoARcPSD|13696318
Stuvia.com - The Marketplace to Buy and Sell your Study MaterialTOP: Nursing Process: ImplementationMSC: NCLEX: Physiological Integrity: Pharmacological and Parenteral Therapies7.

Upload your study docs or become a

Course Hero member to access this document

Upload your study docs or become a

Course Hero member to access this document

End of preview. Want to read all 312 pages?

Upload your study docs or become a

Course Hero member to access this document

Term
Summer
Professor
NoProfessor
Tags

Newly uploaded documents

Show More

Newly uploaded documents

Show More

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture